Alert archive / Michigan / Wind Advisories in 2019
Wind Advisory 8, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Dec 29, 2019, 8:48 PM EST for 17 counties in Michigan. It took effect at Dec 30, 2019, 6:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2019, 8:48 PM EST (01:48 UTC)
- In effect from
- Dec 30, 2019, 6:00 AM EST
- Expired
- Dec 30, 2019, 4:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS73 KDTX 300148 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 848 PM EST Sun Dec 29 2019 MIZ060>063-068>070-075-076-301000- /O.CAN.KDTX.FG.Y.0003.000000T0000Z-191230T0500Z/ /O.NEW.KDTX.WI.Y.0008.191230T1100Z-191230T2100Z/ Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne- Including the cities of Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, and Detroit 848 PM EST Sun Dec 29 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EST MONDAY... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Shiawassee, Genesee, Lapeer, St. Clair, Livingston, Oakland, Macomb, Washtenaw and Wayne Counties. * WHEN...From 6 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ047>049-053>055-082-083-301000- /O.NEW.KDTX.WI.Y.0008.191230T1100Z-191230T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Adrian, and Monroe 848 PM EST Sun Dec 29 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Sanilac, Lenawee and Monroe Counties. * WHEN...From 6 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
289 WWUS73 KDTX 300904 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 404 AM EST Mon Dec 30 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-302100- /O.CON.KDTX.WI.Y.0008.191230T1100Z-191230T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 404 AM EST Mon Dec 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of southeast Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:01 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 29, 6:01 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
601 PM EST Sun Dec 29 2019
.AVIATION...
The easterly winds have advected the cool marine layer off Lake Erie
into Se Mi. This has caused a much more dense near surface stable
layer, effectively holding the surface warm front just south of
metro Detroit. Moisture advection atop this warm front has supported
widespread fog across Se Mi. Deepening low pressure will lift into
Ohio by 06Z. The warm front will likely hold its current position as
a stationary front. The easterly gradient will however increase
accordingly. This will have the effect of advecting a little drier
surface moisture into Se Mi from the east, which should allow some
slight improvement in surface visibilities overnight. The
approaching low will however support widespread rain (perhaps some
isolated thunderstorms) as the system approaches Lower Michigan.
Rapid deepening of the surface low as it lifts across Lower Mi late
tonight will drive a strong cold front across the terminals in the
11 to 13Z time frame. A period of post frontal southwest winds,
gusting over 35 knots at times Mon morning is likely as the mixed
layer rapidly deepens.
For DTW...There has been some drier air nudging into eastern metro
Detroit. There is uncertainty as to whether this dry punch will be
able to make it into DTW. Current trends suggest it wont. So dense
fog looks likely to persist at least through the rest of the
evening. The cold frontal passage is expected around 11Z and will be
marked by a wind shift to the SSW and rapid increase in wind
speeds/gusts.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 through the TAF period.
* High in precip being all rain today and tonight.
* High in ceilings and/or visibilities at or below 200 ft and/or
1/2SM at times through this evening.
* Low in thunderstorms late tonight.
&&
.PREV DISCUSSION...
Issued at 356 PM EST Sun Dec 29 2019
DISCUSSION...
This morning's rainfall brought a range of totals from 0.25 to 0.75
inches. We currently reside within the dry slot of the mature
cyclone centered over southwestern Minnesota. This keeps widespread
rain out of the area, but an elevated warm frontal surface draped
across the region has trapped plenty of moisture in the low levels
and kept stratus/fog around. The fog has become dense generally
south of I-69, where a Dense Fog Advisory has been issued into this
evening. The surface front has failed to overcome the easterly flow
off Lake Erie and has remained mostly south of the Ohio border -
though Lambertville has reached a balmy 58 degrees today. Mild
temperatures will continue through the night with a thick blanket of
cloud cover overhead - lows in the 40s.
A potent spoke of PV energy will rotate around the primary midlevel
low over Minnesota and swing directly over lower Michigan tonight.
Support from a jet streak will allow a secondary surface low to
rapidly develop and lift through, bringing another round of
widespread rain in the 8pm to 8am window. Moderate to possibly heavy
rain will again be a threat as the low reignites the resident
frontal boundary in an anomalously moist environment characterized
by precipitable water values over 1 inch. The Flood Watch across the
Tri-Cities region remains in effect tonight as guidance continues to
point to a threat for the low's deformation axis to pivot overhead,
which would lead to a period of heavy rain for this area. Total
rainfall amounts from tonight's round will range from 0.40 inches to
1 inch, with the highest amounts likely west of US-23. This brings
storm total rainfall including last night's rain to about 1 to 2
inches.
As the low departs Monday morning, it will push through an occluded
front from southwest to northeast that will bring an abrupt wind
shift to the southwest. This front will usher out the widespread
rain, but will usher in fresh cold advection and gusty winds
including a good pop of wind along the front. Potential exists for a
line of thunderstorms or at least strong thunderless showers along
the front, with convective depths rapidly growing to 6kft and
tapping into the strong wind field aloft /upwards of 50 kt a few kft
aloft/. Gusts in excess of 45 mph will be possible if these winds
can be brought to the surface, the likelihood of which has trended
up with the latest guidance which shows good isentropic descent
during this window. Given the short duration and marginal magnitude,
will abstain from going with a Wind Advisory, but will monitor
trends tonight as additional data comes in; likely handling the
threat with a short-fused headline.
The rest of Monday will be cloudy and blustery with ongoing cold
advection as the two lows merge over the eastern UP. Light
showers/drizzle will continue to be possible through the day as low-
level moisture wraps around the system, but moisture depth will be
quite limited and don't expect more than a scattered coverage.
Temperatures will steadily fall through the day as the column cools,
bringing the potential for some snow to mix in with any light
showers by the evening. The real chance for snow ramps up on Tuesday
morning as the stacked low finally releases east and tracks into
southern Ontario/Quebec. Inbound height falls will provide upward
motion while resurgence of low-level cold air strengthens near-
surface lapse rates and Lake Michigan provides moisture enhancement.
Convective heights build to about 7 kft by early afternoon with the
top of this layer favorably within the DGZ. Light and fluffy snow
will accumulate rather easily to about 1 to 3 inches before better
forcing moves out by late afternoon. Lingering snow showers will
likely persist into Tuesday evening with little additional
accumulation.
Drier weather arrives by Wednesday into Thursday with zonal flow
developing aloft and a surface ridge sliding through. Closer-to-
normal highs in the 30s on Tuesday and Wednesday will be followed by
a warm-up into the 40s on Thursday and Friday as southwest flow
advects a more mild air mass in. The next chance for precip comes
late Thursday into Friday as a longwave trough moves in and a
surface low develops in the vicinity. Still plenty of discrepancies
between model solutions at this point, but it currently looks like a
mix of rain and snow will be possible with this system.
MARINE...
With the secondary low moving over central lower Michigan Monday
morning, there will be a tightening of the pressure gradient and
strengthening easterly flow across Lake Huron. Monday morning into
the early afternoon hours, moderate sustained gales will be likely
across the northern half of Lake Huron combined with very strong
gale-force gusts. An occasional storm-force gust can't be ruled out
as some of the strong 60-70kt 850mb flow will be able to mix down to
the surface. Southern Lake Huron is not as clear-cut. As the low
moves north, winds will rotate to southeasterly and continue veering
to southwesterly by the afternoon. There is a brief few hour window
Monday morning during the southeasterly flow for gale force gusts
over the southern half of the lake. Given the model consistency on
the strength and track, there looks to be a long enough window and
strong enough winds to warrant a Gale Warning. Once southwesterly
flow sets up Monday afternoon, gale-force gusts become likely over
central Lake Huron with moderate probability of a few hours of gale-
force gusts over the Saginaw Bay.
HYDROLOGY...
The first round of this weekend's rainfall brought totals ranging
from 0.25 to 0.75 inches with the highest totals across Metro
Detroit with minor rises observed on the rivers. Another round will
move in tonight as a secondary low lifts across the state. Moderate
to locally heavy rain is expected with additional totals in excess
of 1 inch possible where the axis of heaviest rain tracks. However,
additional totals of about 0.25 to 0.75 will be most common tonight.
Thunderstorms will be possible tonight as well, locally enhancing
rain rates and totals. A Flood Watch remains in effect for the Tri-
Cities region which has the greatest potential to see heavy rainfall
tonight. Elsewhere, minor ponding or flooding of low lying and other
prone areas is possible. Moderate rises on larger rivers will be
possible by late Monday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Dense Fog Advisory until midnight EST tonight for MIZ060>063-
068>070-075-076-082-083.
Flood Watch from 10 PM EST this evening through Monday morning for
MIZ047-048-053.
Lake Huron...Gale Warning from 4 AM to 10 AM EST Monday for LHZ441-442-462>464.
Small Craft Advisory from 3 AM to 4 PM EST Monday for LHZ443.
Gale Warning from 9 AM to 7 PM EST Monday for LHZ421-422.
Gale Warning from 10 PM this evening to 4 PM EST Monday for LHZ361.
Gale Warning from 4 AM to 10 PM EST Monday for LHZ363.
Gale Warning from 10 PM this evening to 10 PM EST Monday for LHZ362.
Lake St Clair...Small Craft Advisory from 3 AM to 4 PM EST Monday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from 3 AM to 4 PM EST Monday for LEZ444.
&&
AVIATION.....SC
DISCUSSION...TF
MARINE.......KDK
HYDROLOGY....TF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 29, 4:10 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 410 PM EST Sun Dec 29 2019 MIZ047-048-053-302115- Midland-Bay-Saginaw- 410 PM EST Sun Dec 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A Flood Watch is in effect tonight into Monday. See the latest forecast for details. There is a chance for thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Monday morning. Severe weather is not expected, but gusts of 40 to 45 mph will be possible for a short period along a cold front. Gusty winds from the west will continue through the day, gusting to 30 to 35 mph. There is a chance for accumulating snow Monday night into Tuesday. 1 to 3 inches of accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight but reports of rainfall amounts would be appreciated. MIZ049-054-055-302115- Huron-Tuscola-Sanilac- 410 PM EST Sun Dec 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance for thunderstorms today and tonight. Rainfall amounts of 0.25 to 0.75 inches will be possible through tonight which may lead to minor flooding of low lying areas, drainages, small streams, and creeks. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Monday morning. Severe weather is not expected, but gusts of 40 to 45 mph will be possible for a short period along a cold front. Gusty winds from the west will continue through the day, gusting to 30 to 35 mph. There is a chance for accumulating snow Monday night into Tuesday. 1 to 3 inches of accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight but reports of rainfall amounts would be appreciated. MIZ060>063-068>070-075-076-082-083-302115- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 410 PM EST Sun Dec 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A Dense Fog Advisory is in effect through this evening. See the latest forecast for details. There is a chance for thunderstorms today and tonight. Rainfall amounts of 0.25 to 0.75 inches will be possible through tonight which may lead to minor flooding of low lying areas, drainages, small streams, and creeks. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Monday morning. Severe weather is not expected, but gusts of 40 to 45 mph will be possible for a short period along a cold front. Gusty winds from the west will continue through the day, gusting to 30 to 35 mph. There is a chance for accumulating snow Monday night into Tuesday. 1 to 3 inches of accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight but reports of rainfall amounts would be appreciated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302115- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 410 PM EST Sun Dec 29 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Gale Warnings and Watches are in effect for Lake Huron tonight and Monday. Refer to the latest marine forecasts for additional information. There is a chance of thunderstorms today and tonight. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gale Warnings and Watches remain in effect into Monday afternoon. Refer to the latest marine forecasts for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 5:36 AM EST | Special Weather Statement | DTX | Lenawee, Monroe, Washtenaw | 39 min |
| Dec 30, 5:52 AM EST | Special Weather Statement | DTX | Wayne | 68 min |
| Dec 30, 6:00 AM EST | Special Marine Warning | DTX | 75 min | |
| Dec 30, 6:25 AM EST | Special Marine Warning | DTX | 95 min | |
| Dec 30, 8:09 AM EST | Lakeshore Flood Warning | DTX | Saint Clair | 35 hr |
| Dec 30, 11:19 AM EST | Low Water Advisory | DTX | 10 hr | |
| Dec 30, 2:08 PM EST | River Flood Warning | DTX | Midland, Saginaw | 63 hr |
Nearby
Wind Advisories in Michigan, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.